Idaho, 2015

Hail and Damaging Wind in Idaho, June 15, 2015

June 15, 2015 · NWS PIH · 9 events in 5 counties and zones

Severe thunderstorms caused large hail to fall in parts of southeast Idaho. One report os severe thunderstorm winds came from Downey as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms caused large hail to fall in parts of southeast Idaho. One report os severe thunderstorm winds came from Downey as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 15, 12:34 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 12:34 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT MON JUN 15 2015

.SHORT TERM...TONIGHT THROUGH THU AFTERNOON. STORM PREDICTION
CENTER EXPECTS TO ISSUE A SEVERE THUNDERSTORM WATCH FOR PORTIONS
OF THE FORECAST AREA FOR THIS AFTERNOON AND EVENING. NEARLY THE
ENTIRE FORECAST AREA...OUTSIDE OF THE CENTRAL IDAHO MOUNTAINS...IS
IN A MARGINAL AREA. SOME EASTERN COUNTIES ARE IN SLIGHT RISK.

THE LOW GENERATING THE LOW-LEVEL CONVERGENCE AND BRINGING WITH IT
THE UNSTABLE AIR IS MOVING THROUGH NORTHERN UT AND WILL PASS
CLOSELY BY AS IT SHIFTS INTO WY AND CO. CAPE EVEN ON THE
CONSERVATIVE GFS IS REGISTERING LARGE PLACES ABOVE 1000 J/KG. THE
MORNING RUN OF THE NAM HAD CAPE AS LARGE AS 3600 J/KG. MAIN FOCUS
IS PLACES SOUTH OF IDAHO FALLS AND EAST OF AMERICAN FALLS. SOME
MORNING CONVECTION AT AROUND 15/0800 MDT PRODUCED A GUST TO 46KT
IN THE BEAR LAKE BASIN.

BY TUE AFTERNOON...THE UPPER LEVEL RIDGE OVER SOUTHERN CA WILL
EXPAND NORTHWARD AND PUSH THE UNSTABLE BOUNDARY AREA MORE INTO
MONTANA...WITH THE THUNDERSTORM THREAT LIMITED TO THE ID-MT BORDER
REGION. FOR THE REMAINDER OF THE PERIOD...THE STABLE AND DRY
WEST- SOUTHWEST UPPER LEVEL FLOW WILL MEAN A QUIET PERIOD FOR WED
AND THU AFTERNOONS/EVES. LOOK FOR WARMING AS SKIES CLEAR AND THE
WARMER AND DRIER AIRMASS SURGES NORTHWARD. OUTSIDE OF
THUNDERSTORMS...DO NOT FORSEE ANY SIGNIFICANT WIND.

.LONG TERM...THU NIGHT THROUGH NEXT MON NIGHT. THE STRONG RIDGING
WILL MEAN A PROLONGED PERIOD OF SUNNY SKIES WITH A TROUGH ON FRI
AFTERNOON AND EVENING POSSIBLY GENERATING SOME MOUNTAIN AND
HIGHLAND SHOWERS AND THUNDERSTORMS. NO MAJOR FRONT EXPECTED DURING
THIS TIME. TEMPERATURES ABOVE NORMAL AND VERY DRY CONDITIONS FOR
THE SNAKE RIVER PLAIN AND POINTS SOUTH. EVEN FOR THE
MOUNTAINS...ONLY A SLIGHT CHANCE TO LOW CHANCE FOR
PRECIPITATION/THUNDERSTORMS. MODERATE TO STRONG WIND POSSIBLE WITH
THE FRI TROUGH...BUT SHOULD STAY BELOW ADVISORY CONDITIONS.

MESSICK

&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH
SUNSET...WITH A GRADUAL DECREASE IN COVERAGE OVERNIGHT. THE LAST
AIRPORT THAT COULD SEE SHOWERS WILL BE KIDA AND THE RISK FOR THAT
SHOULD END AROUND 8-9Z. WINDS OVER 40KTS AND HAIL ARE THE MAIN
THREATS WITH STORMS. STORMS WILL REDEVELOP TOMORROW AFTERNOON...BUT
MOSTLY ACROSS THE NORTHERN HALF OF EASTERN IDAHO. KPIH AND KBYI
SHOULD BE IN THE CLEAR...BUT EXPECT AT LEAST VCTS FOR KSUN AND KIDA.
AGAIN...WINDS OVER 40KTS AND HAIL WILL BE POSSIBLE TOMORROW. THE
THREAT FOR HEAVY RAIN IS MUCH SMALLER...BUT NOT NECESSARILY ZERO.
KEYES

&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS TODAY WILL WIND DOWN AFTER
SUNSET ACROSS THE REGION...WITH REDEVELOPMENT ACROSS THE NORTHERN
HALF OF EASTERN AND CENTRAL IDAHO TOMORROW AFTERNOON AND EVENING.
WITH SLIGHTLY DRIER AIR IN PLACE...THE THREAT FOR RAINFALL OVER 0.10
INCHES IS LOWER OVERALL BUT SOME ISOLATED POCKETS OVER THAT ARE
POSSIBLE. AFTER THAT...THE PATTERN SHIFTS NORTHWARD A BIT MORE. THAT
MEANS THE BULK OF THE STORM TRACK REMAINS FAR ENOUGH NORTH...EXCEPT
FOR OCCASIONAL CHANCE OF A FEW STORMS ACROSS THE CENTRAL MOUNTAINS
ALONG THE MONTANA BORDER. FARTHER SOUTH...EXPECT GUSTY WINDS AND DRY
AIR TO CONTINUE THE PROCESS OF DRYING THINGS OUT.  KEYES

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, Jun 15, 1:40 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT MON JUN 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 E POCATELLO           42.88N 112.41W
06/15/2015  M0.50 INCH       BANNOCK            ID   NWS EMPLOYEE

            ON THE EAST BENCH NEAR THE HOSPITAL.

&&

JKEYES
Special weather statement, Jun 15, 1:42 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT MON JUN 15 2015

IDZ019>021-023-152215-
UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-UPPER SNAKE HIGHLANDS ID-
242 PM MDT MON JUN 15 2015

...SOUTHEASTERN BINGHAM...SOUTHEASTERN JEFFERSON...NORTHEASTERN
BANNOCK...NORTHWESTERN CARIBOU...NORTHEASTERN BONNEVILLE...
SOUTHEASTERN MADISON AND SOUTHERN TETON COUNTIES UNTIL 415 PM MDT...

AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF FORT HALL LINCOLN CREEK LODGE...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...BLACKFOOT...SWAN VALLEY...GOSHEN...RIRIE RESERVOIR...
AMMON...SHELLEY...VICTOR...IONA...UCON...RIRIE...FIRTH...FORT HALL
LINCOLN CREEK LODGE...ARCHER...BONE...BASALT...CUTTHROAT TROUT
CAMPGROUND...TRAIL CREEK CAMPGROUND...HEISE AND WAPELLO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN IDAHO.

LAT...LON 4290 11190 4318 11239 4386 11167 4362 11108
TIME...MOT...LOC 2042Z 224DEG 31KT 4311 11205

MESSICK
Local storm report, Jun 15, 1:55 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 WSW VICTOR            43.59N 111.18W
06/15/2015  M0.50 INCH       TETON              ID   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL.

&&

GWICKLUN
Local storm report, Jun 15, 2:05 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 S DRIGGS              43.65N 111.11W
06/15/2015  M0.25 INCH       TETON              ID   TRAINED SPOTTER

            SMALL HAIL AND WINDS 10 TO 15 MPH.

&&

GWICKLUN
Local storm report, Jun 15, 2:19 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             5 N PORTNEUF GAP        42.87N 112.34W
06/15/2015  M0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            FELL IN IN FIRST 5 MINUTES AND 0.20 INCHES IN 10 MINUTES.

&&

GWICKLUN
Special weather statement, Jun 15, 2:46 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
346 PM MDT MON JUN 15 2015

IDZ017-022-152245-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
346 PM MDT MON JUN 15 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING EASTERN
CASSIA COUNTY UNTIL 445 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ELBA TO 9 MILES SOUTH
OF ALMO...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MALTA...ALBION...ELBA...ALMO...YALE REST AREA...BRIDGE...IDAHOME...MT
HARRISON AND EASTERN CITY OF ROCKS.

LAT...LON 4233 11366 4263 11333 4227 11309 4202 11316
      4200 11320 4199 11369
TIME...MOT...LOC 2145Z 220DEG 25KT 4228 11358 4196 11364

DMH

The radar

The Pocatello radar (KSFX), 85 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bonneville

When
June 15, 3:01 PM MST to 3:15 PM MST
Where
Bonneville County, 6 mi E of Iona
Measured
1 in hail
Reported by
Social Media
Coordinates
43.530, -111.810

One inch hail recorded 6 miles south of Ririe.

Hail, Bonneville

When
June 15, 3:36 PM MST to 3:45 PM MST
Where
Bonneville County, 1 mi S of Gray
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
43.035, -111.350

One and three-quarter inch sized hail reported 4 miles north of Wayan.

Hail, Cassia

When
June 15, 4:30 PM MST to 4:40 PM MST
Where
Cassia County, 2 mi NNE of Malta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.327, -113.355

One inch hail reported 2 miles north northeast of Malta.

Hail, Bingham

When
June 15, 4:39 PM MST to 4:50 PM MST
Where
Bingham County, Aberdeen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -112.850

One inch hail fell in Aberdeen.

Hail, Bingham

When
June 15, 5:25 PM MST to 5:35 PM MST
Where
Bingham County, Moreland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.220, -112.450

One inch hail measured in Moreland.

Hail, Bingham

When
June 15, 5:30 PM MST to 5:40 PM MST
Where
Bingham County, Blackfoot
Measured
1 in hail
Reported by
Social Media
Coordinates
43.180, -112.350

One inch hail fell in Blackfoot.

Hail, Power

When
June 15, 5:50 PM MST to 6:00 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.920, -112.600

On shift Pocatello NWS employee measured 1 inch hail at the Pocatello Regional airport.

Thunderstorm Wind, Bannock

When
June 15, 6:15 PM MST to 6:25 PM MST
Where
Bannock County, Downey
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
42.430, -112.120

Severe wind reports from Downey from channel 8 news in Idaho Fall. We got a report of high wind knocking over an 80 foot tall tree last night around 7 pm on N Cambridge Road near Downey. It crippled a pickup truck, crushed a tractor and ripped a power box off a man's home.

Hail, Bannock

When
June 15, 6:18 PM MST to 6:30 PM MST
Where
Bannock County, 1 mi NNW of Downey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.443, -112.127

One inch hail reported by trained spotter near Downey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588541, 588542, 588543, 588544, 588545, 588547, 588548, 588552, 588551.